CSN Login
Members Online: 11

Your thoughts on taking estrogen ?

pjdreams's picture
pjdreams
Posts: 79
Joined: May 2010

Hey everybody,

Sorry if this topic has been discussed before but I was wondering if anyone out there has any experience/thoughts about taking estrogen to relieve hot flashes/night sweats.

Prior to my hysterectomy in August 2009 I was still menstruating. So of course the surgery put me immediately in menopause. My gyn/oncologist prescribed estrodiol but I never took it while I was in chemo (just figured I tough it out because I didn't want yet another drug).

Once chemo was over and my energy came back..the hot flashes got very bad. With my wedding day approaching in April I figured "why suffer" so I started taking the estrogen in early March 2010. The hot flashes and night sweats went away and I'm feeling great.

I'm not experiencing any side effects but what about long term ? I've done a lot of reading on this topic and there certainly seems to be 2 camps on this subject (pros and cons) and where estrogen puts you in higher risks for some diseases but there benefits as well.

Your thoughts ?

Hissy_Fitz's picture
Hissy_Fitz
Posts: 1869
Joined: Sep 2009

I took Estrogen off and on for 20 years, due to Osteoporosis. My doctor started me on HRT at age 40 because my mother and my grandmother were both crippled with the disease and, since I had had a partial hysterectomy at age 33, we knew I was not likely to have clear signs of menopause. He (my doctor) thought it was "safe" because I was not considered at risk for breast or Gyn cancer. So much for that school of thought.

Did the Estrogen cause my OVCA? Who knows. I would go off it from time to time, because a lot of what I read concerned me. Then I would go back on it because Osteoporosis scared me, too.

I was almost certainly post-menopause at the time I had my ovaries removed (this past Oct), but still and all, I have never had a hot flash. Not before surgery, not since. At this point, I would not even consider HRT. I would rather endure hot flashes and even Osteoporosis than risk more cancer - even if the risk seems minimal.

Carlene

Tina Brown's picture
Tina Brown
Posts: 1054
Joined: Nov 2009

I have been reading these posts with interest. I was on HRT for 4 years before they found my cancer (I went through the menopause at 45) I am now finding the hot flushes awful but bearable. They come on at any given time!!!!! I am also experiencing vaginal dryness which is just ANOTHER symptom of the menopause. I also get really dry eyes - so much so it feels like I have grit in my eyes and I have to use drops.

Is there any artificial supplement that can be taken where hormones aren't involved. I would like to be rid of the hot flushes and the dryness but do not want to go back on HRT (Too risky)

Tina xx

msfanciful's picture
msfanciful
Posts: 581
Joined: Nov 2009

For those who have had cancer, the answer is usually a resounding NO! ! !

This is based on the premise, that the hormone estrogen actually feeds cancer per se ( which is what we do not want).

My personal experience was that I was put on hormone therapy and my ca-125 numbers jumped immediately upon which I was quickly taken off of them.

My oncologist tells me this is one of those give and take situations in which we must outweigh the good versus the bad points. So for me I would say no.

Sharon

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network